Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Extracellular Acidification and Hyperkalemia Induce Changes in HERG Inhibition by Ibutilide

      , , ,

      Cardiology

      S. Karger AG

      Acidosis, HERG channel, Hyperkalemia, Ibutilide

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Background: A high incidence of proarrhythmia has been reported with ibutilide, especially in patients with underlying heart diseases. Our previous studies have shown that extracellular acidosis and hyperkalemia attenuate the HERG-inhibitory effect of proarrhythmic drugs, e.g. quinidine, but have little impact on the less-proarrhythmic drug amiodarone. We hypothesized that ibutilide would behave like quinidine in the presence of extracellular acidosis and hyperkalemia. Methods and Results: HERG was expressed on Xenopus oocytes, and the two-electrode voltage clamp technique was employed. Our results showed that ibutilide was a potent HERG inhibitor. When extracellular solution contained 5 m M KCl and pH was 7.4, the IC<sub>50</sub> of ibutilide was 0.9 ± 0.1 µ M. The inhibitory effect of ibutilide was attenuated when extracellular pH decreased to 6.2. There was a significant difference in current inhibition by ibutilide at pH 7.4 versus pH 6.2 (p < 0.01). When the extracellular potassium concentration was increased from 5 to 10 m M, ibutilide produced less current inhibition, and the IC<sub>50</sub> was increased to 2.0 ± 0.1 µ M. Conclusion: Extracellular acidosis and hyperkalemia attenuate the HERG-inhibitory effect of ibutilide. The differences in HERG inhibition between acidic and hyperkalemic regions compared to normal regions in the myocardium may result in heterogeneity in repolarization, which may contribute to the proarrhythmic toxicity of ibutilide.

          Related collections

          Most cited references 18

          • Record: found
          • Abstract: not found
          • Article: not found

          HERG, a human inward rectifier in the voltage-gated potassium channel family

            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            The potential for QT prolongation and proarrhythmia by non-antiarrhythmic drugs: clinical and regulatory implications. Report on a policy conference of the European Society of Cardiology.

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Proarrhythmia with class III antiarrhythmic drugs: types, risks, and management.

              The nature of the proarrhythmic reactions induced by antiarrhythmic drugs is linked to the electrophysiologic effects of these agents. Torsades de pointes is the classic form of proarrhythmia observed during therapy with any drug that prolongs repolarization, for example, the class III agents. Its precise electrophysiologic mechanism is not fully elucidated, although the arrhythmia is generally considered to be due either to early afterdepolarization in the context of prolonged cardiac repolarization or to an increase in spatial or temporal dispersion of repolarization. Among the class III drugs the proarrhythmic risk appears to be lowest for amiodarone, probably due to its complex electrophysiologic profile that may create significant myocardial electrical homogeneity. In the case of d,l-sotalol, the incidence of torsades de pointes increases with dose and the baseline values of the QT interval. Where d-sotalol and other pure class III agents might fall into the varying spectrum of proarrhythmic potential remains unclear. That d-sotalol has been found to increase mortality in postinfarction patients with ventricular dysfunction (the Survival With Oral d-Sotalol [SWORD] trial) is a matter of considerable concern. It raises the possibility that such a phenomenon may be a common property of most, if not all, pure class III compounds. Accordingly, care must be taken to minimize the likelihood of proarrhythmia; in particular, therapy with a class III agent should only be initiated in the presence of a defined indication established on the basis of clinical trials. When class III antiarrhythmic drug-induced proarrhythmia occurs, immediate cessation of therapy with the responsible agent and correction of predisposing factors, such as electrolyte disorders or bradycardia, is mandatory. Intravenous administration of high-dose magnesium sulfate has been demonstrated to be effective in terminating and preventing new episodes of torsades de pointes. Temporary pacing may be necessary.
                Bookmark

                Author and article information

                Journal
                CRD
                Cardiology
                10.1159/issn.0008-6312
                Cardiology
                S. Karger AG
                0008-6312
                1421-9751
                2008
                June 2008
                04 December 2007
                : 110
                : 3
                : 209-216
                Affiliations
                Department of Pharmacology and Medicine, Rush University Medical Center, Chicago, Ill., USA
                Article
                111932 Cardiology 2008;110:209–216
                10.1159/000111932
                18057887
                © 2007 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 6, References: 35, Pages: 8
                Categories
                Original Research

                Comments

                Comment on this article